MAUDE Adverse Event Report: COOK ENDOSCOPY HUIBREGTSE TRIPLE LUMEN NEEDLE KNIFE; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)

COOK ENDOSCOPY HUIBREGTSE TRIPLE LUMEN NEEDLE KNIFE; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Catalog Number HPC-3
Medical Device Problem Codes Material Disintegration (1177); Off-Label Use (1494)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our evaluation of the returned device confirmed the report.The needle knife was extended from the distal end of the catheter to the distance allowed by the handle for full needle knife extension.The distance of the needle knife extended outside the distal tip was measured to be approximately 1 mm.It is estimated that the portion of the needle that was burnt from the device was approximately 3 mm long.A visual examination of the distal tip of the device confirmed the tip of the needle was blackened and damaged from cautery application.A product related discrepancy or anomaly that could have contributed to this reported occurrence was not observed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the description of event states: "during an endoscopic procedure for zenker diverticulum, physician used a cook huibregtse triple lumen needle knife.During the cutting procedure, the needle wire disintegrated." however, the ifu states: "this device is used for accessing the common bile duct when standard methods of cannulation have been exhausted and for papillotomy." the instructions for use further advise the user: "do not use this device for any purpose other than stated intended use." therefore, this device was used outside of its intended used which most likely contributed to the reported observation that the cutting wire disintegrated.Prior to distribution, all huibregtse triple lumen needle knives are subjected to a visual inspection and functional test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an isolated occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional cements regarding this report: based on the information provided that the device was used of label, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an endoscopic procedure to cut the zenker diverticulum, physician used a cook huibregtse triple lumen needle knife.During the cutting procedure, the needle wire disintegrated.

Brand Name
HUIBREGTSE TRIPLE LUMEN NEEDLE KNIFE
Common Device Name
KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6511794
Report Number1037905-2017-00192
Device Sequence Number91631
Product Code KNS
UDI-Device Identifier00827002248854
UDI-Public(01)00827002248854(17)200105(10)W3810730
Combination Product (Y/N)N
PMA/510(K) Number
K972674
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberHPC-3
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/27/2017
Device Age3 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/27/2017
Initial Report FDA Received Date04/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS ENDOSCOPE (UNKNOWN MAKE OR MODEL)